Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


myopathy
Jan 27, 2004

please talk to us about myopathy. is it common in hiv positives? is it more difficult to fix with anabolics? do anabolics have any effect on it? is there any way of stopping myopathy? will i basically waste down to a skeleton over time? i need concrete answers, because all the doctors have been really shy about talking to me about this. thank you for you honesty.

Response from Dr. Henry

Myopathy is a nonspecific term that can apply to any condition effecting muscle tissue. In the context of HIV infection it is not a very common condition in the US these days. Myopathy can be caused by HIV itself or treatment (most often beleived to be due to mitochondrial toxicity from nucleoside drugs such as AZT). When we used to use AZT at high doses as a single drug we saw it more often than we do now with lower doses and combined with other effective drugs. Myopathy is not the same as muscle wasting which can be due to progressive AIDS and nutritional/hormonal problems. Myopathy is treated by effective use of HIV meds (if due to HIV) or switching off an offending drug (if due to a drug toxicity). Anabolic steroids have little role in the management of myopathy but do get used as a part of a multi-prong approach to muscle wasting. I directly manage or assist in managing hundreds of HIV+ persons on treatment--the rate of myopathy in our clinic is quite low (< 5%) and doesn't seem to be inevitable (= I expect most patients will not develop it). KH



Previous
nausea and others
Next
AZT worries

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement